Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 79, NWS Denver/Boulder, CO

August 16, 2010Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 16, 2010, 2:04 PM MDT for Elbert County, Colorado. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2010, 2:04 PM MDT (20:04 UTC)
Expired
Aug 16, 2010, 2:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Elbert County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:10 PM MDTHAIL 0.886 Wnw Agate, CO
Aug 16, 2:16 PM MDTTORNADO3 Sw Agate, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WFUS55 KBOU 162004
TORBOU
COC039-162045-
/O.NEW.KBOU.TO.W.0079.100816T2004Z-100816T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
204 PM MDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 245 PM MDT

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  AGATE...OR 26 MILES NORTHWEST OF LIMON. THIS STORM WAS MOVING EAST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

&&

LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405
TIME...MOT...LOC 2005Z 272DEG 10KT 3949 10408

$$


BAKER
2 follow-up statements
159 
WWUS55 KBOU 162042
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT MON AUG 16 2010

COC039-162045-
/O.CON.KBOU.TO.W.0079.000000T0000Z-100816T2045Z/
ELBERT CO-
242 PM MDT MON AUG 16 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR NORTH
CENTRAL ELBERT COUNTY...

AT 216 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 3 MILES 
SOUTHWEST OF AGATE IN NORTHEAST ELBERT COUNTY...OR ABOUT 22 MILES 
NORTHWEST OF LIMON. WEATHER SERVICE DOPPLER RADAR WAS NO LONGER 
INDICATING A TORNADO. HOWEVER THIS STORM MAY STILL PRODUCE A BRIEF 
TORNADO AS IT MOVES EAST AT 15 MPH ACROSS THE NORTHEAST CORNER OF 
ELBERT COUNTY. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405
TIME...MOT...LOC 2038Z 259DEG 14KT 3946 10394

$$


BAKER
568 
WWUS55 KBOU 162046
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
246 PM MDT MON AUG 16 2010

COC039-162055-
/O.EXP.KBOU.TO.W.0079.000000T0000Z-100816T2045Z/
ELBERT CO-
246 PM MDT MON AUG 16 2010

...THE TORNADO WARNING FOR NORTH CENTRAL ELBERT COUNTY HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. ALTHOUGH THIS STORM
MAY STILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL AS IT MOVES 
ACROSS THE NORTHEAST CORNER OF ELBERT COUNTY. 

LAT...LON 3956 10384 3939 10395 3945 10413 3956 10405
TIME...MOT...LOC 2045Z 259DEG 14KT 3947 10391

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:58 AM MDT, 11 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 2:58 AM MDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT MON AUG 16 2010

.SHORT TERM...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATER
THIS AFTN AND TONIGHT ALONG WITH SOME MID LEVEL QG ASCENT.  ALTHOUGH
SOUNDINGS SHOW A CAP ACROSS ALL OF NERN CO THIS AFTN AS MINOR
COOLING ALOFT IN ASSOCIATION WITH UPPER LEVEL TROUGH COMES IN THIS
SHOULD ERODE CAP BY MID TO LATE AFTN.  MEANWHILE SFC LOW PRESSURE IS
FCST TO BE JUST EAST OF DENVER BY EARLY AFTN WITH A CONVERGENCE ZONE
SETTING UP FM FORT MORGAN TO LIMON.  AS A RESULT BEST CHC OF TSTMS
MAY END UP EAST OF THE FRONT RANGE URBAN CORRIDOR OVER THE PLAINS BY
LATE AFTN.  HOWEVER WITH DECENT INSTABILITY OVER MUCH OF THE AREA
AND INCREASING QG ASCENT SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE
THRU THE EVENING HOURS.  AS FAR AS SVR POTENTIAL MID LVL WINDS ARE
FCST TO BE WEAKER TODAY HOWEVER WITH SOME COOLING ALOFT MAY SEE A
FEW STORMS PRODUCE SOME HAIL.  HIGHS TODAY OVER NERN CO WILL LOOKS
TO BE A FEW DEGREES COOLER BASED ON 850-700 MB TEMPS.

FOR TONIGHT AS MAIN UPPER LEVEL TROUGH MOVES ACROSS TSTMS WILL
CONTINUE OVER THE PLAINS WITH SOME HEAVY RAINFALL POSSIBLE IF
TRAINING OF CELLS OCCURS ALONG CONVERGENCE ZONE AS TALKED ABOUT
ABOVE.  ELSEWHERE EXPECT SOME LINGERING TSTMS IN THE MTNS AND ALONG
THE FRONT RANGE THRU THE EARLY EVENING HOURS BEFORE
ENDING.

.LONG TERM...AFTER MONDAY NIGHTS PRECIPITATION COMES TO AN
END...DRIER AND WARMER WEATHER WILL DOMINATE THE WEATHER PICTURE FOR
MOST OF THE WEEK.  HEIGHTS WILL BE RISING ALONG WITH LOWER AND
MID-LEVEL TEMPERATURES.  SUBSIDENCE ASSOCIATED WITH THE BUILDING
RIDGE ON TUESDAY MAY INHIBIT THE DEVELOPMENT OF ANY SHOWERS TUESDAY
AFTERNOON...DEPENDING ON HOW MUCH MOISTURE IS LEFT IN THE AIRMASS
FROM MONDAY.  FORECAST HAS 10 AND 20 PERCENT POPS TUESDAY AFTERNOON
AND EVENING WHICH CAN BE REMOVED LATER IF LATER MODEL RUNS SHOW THE
AIRMASS WILL BE TOO DRY TO SUPPORT SHOWERS.  WEDNESDAY LOOKS LIKE IT
WILL BE DRY AND VERY WARM AS THE RIDGE AXIS MOVES FROM THE MOUNTAINS
OUT OVER THE PLAINS.  THURSDAY MAY SEE ROUND OF AFTERNOON AND
EVENING CONVECTION FROM A PASSING SHORT WAVE EMBEDDED IN THE ZONAL
FLOW ALOFT WHICH MIGHT ALSO TAP INTO A BIT OF SUBTROPICAL MOISTURE
ROTATING UP FROM MEXICO.  AFTER THAT...ANOTHER RIDGE POPS UP OVER
THE STATE FOR THE WEEKEND.  THE ECMWF AND GFS BOTH AGREE THAT THE
WEEKEND PERIOD COULD BE DRY DUE TO THE UPPER RIDGE OVER THE SOUTHERN
TIER OF THE U.S. EXTENDING OUT TO THE SOUTHWEST OF CALIFORNIA.  THAT
PATTERN WOULD EFFECTIVELY CUT OFF ANY MONSOONAL MOISTURE COMING OUT
OF MEXICO.  MADE VERY FEW CHANGES TO THE FORECAST PACKAGE...SINCE
MOST OF IT WAS ALREADY COVERED BY THE PREVIOUS FORECASTER.

&&

.AVIATION...SFC LOW WAS CURRENTLY OVER DENVER BUT IS EXPECTED TO
MOVE EAST OF DENVER BY LATE MORNING.  STRATUS WAS DEVELOPING OVER
THE PLAINS AND NR FORT COLLINS.  ITS POSSIBLE SOME OF THIS STRATUS
COULD WRAP AROUND SFC LOW TOWARDS SUNRISE AND AFFECT THE AIRPORT FOR
AN HOUR OR TWO WITH IFR CONDITIONS.  FOR LATER TODAY AM NOT SURE
ABOUT TSTM COVERAGE AS MAIN CONVERGENCE ZONE WILL BE EAST OF THE
AIRPORT THIS AFTN.  HOWEVER WITH DECENT INSTABILITY AND APPROACHING
UPPER LEVEL TROUGH SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE AFTER
21Z THRU 02Z.  IF A STORM DOES AFFECT THE AIRPORT COULD SEE BRIEF
MVFR CONDITIONS DUE TO HEAVY RAIN.  WINDS TODAY WILL BE DEPENDANT ON
LOCATION OF MAIN SFC LOW.  RIGHT NOW IF LOW ENDS UP BEING EAST OF
THE AIRPORT THEN WINDS SHOULD HAVE A NNE COMPONENT FROM LATE MORNING
THROUGH THE AFTN HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/KDRBY
Hazardous weather outlook, Aug 16, 10:36 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT MON AUG 16 2010

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND BECOME MORE NUMEROUS
OVER THE PLAINS OF NORTHEAST COLORADO THIS EVENING AS AN UPPER LEVEL
TROUGH MOVES ACROSS THE AREA. A FEW OF THE STORMS MAY BECOME SEVERE
OVER NORTHEAST COLORADO WITH LARGE HAIL AND STRONG WINDS. IN
ADDITION SOME HEAVY RAINFALL WILL ALSO OCCUR OVER THE PLAINS WITH A
FEW INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY WILL HAVE VERY LITTLE CONVECTIVE ACTIVITY
COMPARED TO MONDAY AS AN UPPER RIDGE BUILDS OVERHEAD. ANOTHER
SHORTWAVE WEDNESDAY NIGHT THROUGH THURSDAY WILL INCREASE SHOWER AND
THUNDERSTORM COVERAGE...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEIER/KRIEDERMAN

In the hours before

Special weather statement, Aug 16, 1:55 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
155 PM MDT MON AUG 16 2010

COZ035-038-043-162030-
CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
155 PM MDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF VIRGINIA DALE...OR 26 MILES NORTHWEST OF
FORT COLLINS...MOVING EAST AT 35 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...VIRGINIA DALE...TEDS PLACE...POUDRE PARK...NATURAL FORT
REST AREA...MISHOWAKA...LIVERMORE...CARR...BELLVUE AND NORTHERN FORT
COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4100 10480 4056 10494 4063 10542 4099 10551
TIME...MOT...LOC 1955Z 275DEG 30KT 4091 10528

BAKER
Local storm report, Aug 16, 2:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
204 PM MDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TORNADO          N DEER TRAIL            39.62N 104.04W
08/16/2010                   ARAPAHOE           CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:05 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Weld40 min
Aug 15, 11:25 PM MDTSpecial Weather StatementBOUPark50 min
Aug 15, 11:51 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson84 min
Aug 16, 1:55 PM MDTSpecial Weather StatementBOULarimer35 min
Aug 16, 1:55 PM MDTTornado WarningBOUArapahoe41 min
Aug 16, 2:12 PM MDTSpecial Weather StatementBOUElbert63 min
Aug 16, 3:12 PM MDTSpecial Weather StatementBOUElbert48 min
Aug 16, 3:25 PM MDTSpecial Weather StatementBOUMorgan50 min
Aug 16, 3:35 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington12 min
Aug 16, 3:57 PM MDTTornado WarningBOUMorgan33 min
Aug 16, 4:25 PM MDTTornado WarningBOULogan, Morgan, Weld29 min
Aug 16, 4:58 PM MDTSpecial Weather StatementBOULogan62 min
Aug 16, 5:39 PM MDTAreal Flood AdvisoryBOULogan81 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.